Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

October 26, 20214 counties in Kansas

NWS Dodge City, KS issued this special weather statement at Oct 26, 2021, 8:57 PM CDT for 4 counties in Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 26, 2021, 8:57 PM CDT (01:57 UTC)
Expired
Oct 26, 2021, 10:00 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Hail
0.50 in
Wind
55

Counties Edwards County, KS, Ellis County, KS, Pawnee County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 100 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 26, 9:12 PM CDTHAIL 11 W Offerle, KSQUARTER INCH HAIL REPORTED ON HWY 50 WEST OF OFFERLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.0 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 418 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1052 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
418 m²/s²
0-3 km storm-relative helicity
529 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

020 
WWUS83 KDDC 270157
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
857 PM CDT Tue Oct 26 2021
 
KSZ030-031-045-046-064-065-078-079-270300-
Hodgeman KS-Rush KS-Pawnee KS-Trego KS-Ellis KS-Ness KS-Edwards KS-
Ford KS-
857 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of northeastern Ford,
eastern Ness, eastern Hodgeman, southeastern Trego, Pawnee, Rush,
northwestern Edwards and Ellis Counties through 1000 PM CDT...

At 857 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Antonino to 7 miles southeast
of Windhorst. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Strong thunderstorms will be near...
  Ellis and Antonino around 900 PM CDT.
  Yocemento around 905 PM CDT.
  Hays and Kinsley around 910 PM CDT.
  Lewis, Catherine and Emmeram around 915 PM CDT.

Other locations in the path of these storms include Belpre and Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 100 AM CDT for south central,
central, southwestern and west central Kansas.

&&

LAT...LON 3797 9903 3762 9982 3878 9979 3878 9960
      3892 9961 3913 9927 3913 9904
TIME...MOT...LOC 0157Z 229DEG 64KT 3880 9954 3769 9957 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 26, 8:42 PM CDT, 15 minutes earlier.

Area forecast discussion, Oct 26, 8:42 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
842 PM CDT Tue Oct 26 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 840 PM CDT Tue Oct 26 2021

Despite the more than adequate CAPE/Shear parameter space across
southwest Kansas this evening east of the dryline, the convective
event itself has been less than impressive as of 0130Z. The main
culprit to the lack of appreciable severe weather is likely tied to
veer-back-veer wind profiles and strongly line-parallel mid
tropospheric winds. There has been a lot of beneficial competition
among the storms preventing large hail for the most part. Some
storms have shown some marginal supercell structure at times, but
they have been fleeting. All this said, as of 0135Z, there were
still a few discrete updrafts on radar, particularly in/around Ford
County, and in this very intense low level shear environment
(0-1km AGL SRH 300 to 450 m2/s2 per RAP analysis and KDDC VWP),
we have to keep a very close eye on the low level structures of
these storms, especially considering the boundary layer isn't
completely decoupled due to the strong surface winds in the
warm/moist sector. Thus, a tornado risk will continue
east/northeast of Dodge City into central Kansas through about
05Z.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 314 PM CDT Tue Oct 26 2021

Active weather situation across the central High Plains tonight into
Wednesday, and a lot of uncertainty to the forecast as well. A strong
upper level shortwave trough was moving over the Four Corners region
at midday. Ahead of this system, surface low pressure was deepening
over northeast Colorado. A warm front extended southeast from the
low through far southwest Kansas into southwest Oklahoma. A dry
line extended south from the warm front across the Texas Panhandle.

Strong southerly flow is advecting higher dewpoints into the central
Plains with increasing SBCape nosing up into south central and
portions of southwest Kansas. Latest short term models continue to
show the warm front/dryline sharpening up just west of Dodge City
late this afternoon and early evening. CAMs are showing thunderstorm
initiation along this line by around 7-8 pm with storms moving and
developing rapidly northeast through the mid to late evening.

While we may see a narrow window of opportunity for supercell
thunderstorms, some parameters like deep layer shear nearly
parallel to the boundary and some backing to the winds with height
through the mid levels would suggest that storms should evolve
into a line fairly quickly this evening. Initial threats of large
hail up to golf ball size and damaging wind gusts would switch
more to a damaging wind threat as the evening progresses. A few
QLCS tornadoes are still possible this evening as the 0-3km bulk
shear is a little more orthogonal to the boundary and expected
convective line. The severe threat should be moving out of the
Dodge City forecast area by 11pm to midnight.

As the upper system continues east tonight, a strong cold front
will push through southwest and central Kansas through the late
evening and overnight hours. Am concerned that there will be a
period of high winds for a few hours behind the front as low
level cold air advection develops. RAP and NAM model output shows
a strong isallobaric gradient behind the front which could result
in some post frontal wind gusts around 60 mph for areas over far
southwest Kansas along the Colorado border. Winds should die down
somewhat as the gradient relaxes later tonight. Model soundings
show mixing up through 700 mb during the day on Wednesday with
45-50 knot winds in the upper levels of the mixed layer. Some of
the MOS guidance is also suggesting sustained 40 mph winds by
midday Wednesday. With this in mind, have issued a High Wind
Warning from late this evening through mid afternoon Wednesday for
southwestern sections of the area.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 314 PM CDT Tue Oct 26 2021

The upper wave continues to deepen into an upper low as it moves
into the mid Mississippi Valley on Thursday. On the backside of
the low, there will be a fairly deep layer of unidirectional flow
over the central High Plains which will lead to another day of
strong north winds across the forecast area. At this time, it
appears winds should stay below high wind criteria but this will
have to be watched.

Friday and Saturday will see upper level ridging over the central
Plains with quiet weather and near seasonal temperatures in the
60s. By Saturday, an upper level ridge builds over western Canada
while to the east, an upper level trough moving east along the
US/Canadian border. This will push a cold front south into the
central Plains as early as Saturday afternoon or evening. An even
stronger trough will dig south out of Canada into the northern
Plains by Sunday night and Monday which will push even colder
temperatures into the central Plains. Highs in Monday may only be
in the 30s and 40s and we could be getting our first taste of
winter weather by Monday night and Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 645 PM CDT Tue Oct 26 2021

Thunderstorms beginning to develop over southwest Kansas will
continue to become more numerous and strengthen as they move
northeast through the early evening. Thunderstorms would impact
the Dodge City and Hays terminals between 01z-04z with large hail
damaging wind and possible tornadoes. Garden City and Liberal
should remain west of any thunderstorms. A strong cold front will
move through southwest Kansas around and after midnight. Strong
northerly winds will develop behind the front and continue into
Wednesday. Some blowing dust could develop especially at Garden
City and Liberal during the day.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Tue Oct 26 2021

Critical fire weather conditions have developed over far southwest
Kansas this afternoon as humidity levels have dropped into the
10-15 percent range and winds gust to around 35-40 mph as far east
as Ulysses and Hugoton. Will keep the Red Flag Warning in place
until expiration time. Near critical fire weather conditions are
expected to redevelop on Wednesday as strong northerly winds develop
and humidity levels fall to around 20 percent or so.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  62  42  61 /  60  10  10   0
GCK  43  62  39  60 /  30  10   0   0
EHA  42  63  39  62 /  20  10   0   0
LBL  44  64  41  62 /  20  10   0   0
HYS  45  59  42  59 /  60  20  10   0
P28  51  61  46  63 /  50  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight CDT /11 PM MDT/ tonight to 5 PM
CDT /4 PM MDT/ Wednesday for KSZ061-074>076-084>086.

&&

MESOSCALE...Umscheid
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, Oct 26, 2:31 AM CDT, 18 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
231 AM CDT Tue Oct 26 2021

KSZ030-031-043>046-061>066-074>081-084>090-270730-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
231 AM CDT Tue Oct 26 2021 /131 AM MDT Tue Oct 26 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Critical fire weather conditions this afternoon for areas west of
a Scott City to Liberal line as relative humidity values fall to
below 15% and winds out of the southwest will pick up to 20-35 mph
with higher gusts.

Severe weather is expected this evening starting around the
highway 283 corridor and then moving east through midnight. Main
threat will be straight line winds as the storms quickly grow into
a line. Brief spin up tornadoes will also be possible in the line.
If the initial storms can stay discrete it will be for a short
amount of time and these storms could contain hail up to 2 inches
in diameter.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Fire weather: Extreme risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Strong northwest winds of 20-30 mph with higher gusts will be
likely for Wednesday and through most of the day on Thursday.

Days 2-7 Hazards
----------------
* Wednesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Extreme risk

* Thursday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  - Freeze: Significant risk

* Monday
  - Freeze: Extreme risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

In the hours before

Special weather statement, Oct 26, 7:45 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
745 PM CDT Tue Oct 26 2021

KSZ077-078-087-088-270115-
Gray KS-Meade KS-Clark KS-Ford KS-
745 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of western Ford,
northeastern Meade, southeastern Gray and northwestern Clark Counties
through 815 PM CDT...

At 745 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dodge City to near Fowler. Movement was
northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Dodge City around 755 PM CDT.
  Minneola around 800 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for southwestern
Kansas.

&&

LAT...LON 3786 9995 3735 10002 3724 10034 3770 10029
TIME...MOT...LOC 0045Z 208DEG 32KT 3773 10009 3738 10018

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Oct 26, 7:49 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
749 PM CDT Tue Oct 26 2021

KSZ064-078-270115-
Hodgeman KS-Ford KS-
749 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of northwestern Ford
and western Hodgeman Counties through 815 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Howell, moving north at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for southwestern
Kansas.

&&

LAT...LON 3790 10023 3822 10014 3816 9986 3785 10007
TIME...MOT...LOC 0049Z 198DEG 33KT 3794 10013

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Oct 26, 8:16 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
816 PM CDT Tue Oct 26 2021

KSZ030-031-045-270200-
Trego KS-Ellis KS-Ness KS-
816 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of central Ness, Trego
and northwestern Ellis Counties through 900 PM CDT...

At 816 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wakeeney to near Ness City. Movement was
north at 55 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ransom and Brownell around 835 PM CDT.

Other locations in the path of these storms include Cedar Bluff,
Trego Center, Wakeeney and Ogallah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for central and
west central Kansas.

&&

LAT...LON 3841 9963 3833 10009 3913 10006 3913 9956
TIME...MOT...LOC 0116Z 192DEG 50KT 3910 9990 3840 9995

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SUGDEN
Special weather statement, Oct 26, 8:29 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Dodge City KS
829 PM CDT Tue Oct 26 2021

KSZ045-046-064-065-078-270200-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-Ford KS-
829 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of northeastern Ford,
southeastern Ness, eastern Hodgeman, northwestern Pawnee and
southwestern Rush Counties through 900 PM CDT...

At 828 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bazine to near Wright. Movement was
northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bellefont around 845 PM CDT.

Other locations in the path of these storms include Gray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for south central,
central, southwestern and west central Kansas.

&&

LAT...LON 3843 9954 3783 9959 3773 9997 3836 9994
TIME...MOT...LOC 0128Z 216DEG 40KT 3837 9974 3777 9986

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SPRINGER
Special weather statement, Oct 26, 8:40 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
840 PM CDT Tue Oct 26 2021

KSZ089-090-270230-
Barber KS-Comanche KS-
840 PM CDT Tue Oct 26 2021

...A strong thunderstorm will impact portions of southwestern Barber
and eastern Comanche Counties through 930 PM CDT...

At 840 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Freedom, or 14 miles southwest of Aetna, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Aetna around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for south central
Kansas.

&&

LAT...LON 3739 9901 3724 9869 3700 9891 3700 9925
TIME...MOT...LOC 0140Z 211DEG 44KT 3692 9914

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SPRINGER
Special weather statement, Oct 26, 8:57 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
857 PM CDT Tue Oct 26 2021

KSZ030-031-045-046-064-065-078-079-270300-
Hodgeman KS-Rush KS-Pawnee KS-Trego KS-Ellis KS-Ness KS-Edwards KS-
Ford KS-
857 PM CDT Tue Oct 26 2021

...Strong thunderstorms will impact portions of northeastern Ford,
eastern Ness, eastern Hodgeman, southeastern Trego, Pawnee, Rush,
northwestern Edwards and Ellis Counties through 1000 PM CDT...

At 857 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Antonino to 7 miles southeast
of Windhorst. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ellis and Antonino around 900 PM CDT.
  Yocemento around 905 PM CDT.
  Hays and Kinsley around 910 PM CDT.
  Lewis, Catherine and Emmeram around 915 PM CDT.

Other locations in the path of these storms include Belpre and Zook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for south central,
central, southwestern and west central Kansas.

&&

LAT...LON 3797 9903 3762 9982 3878 9979 3878 9960
      3892 9961 3913 9927 3913 9904
TIME...MOT...LOC 0157Z 229DEG 64KT 3880 9954 3769 9957

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 7:20 PM CDTSpecial Weather StatementDDCFord25 min
Oct 26, 7:26 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness35 min
Oct 26, 7:37 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego53 min
Oct 26, 7:45 PM CDTSpecial Weather StatementDDCFord30 min
Oct 26, 7:49 PM CDTSpecial Weather StatementDDCHodgeman26 min
Oct 26, 7:57 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman48 min
Oct 26, 7:59 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness22 min
Oct 26, 8:16 PM CDTSpecial Weather StatementDDCNess, Trego44 min
Oct 26, 8:29 PM CDTSpecial Weather StatementDDCHodgeman31 min
Oct 26, 8:40 PM CDTSpecial Weather StatementDDCComanche50 min
Oct 26, 8:48 PM CDTSevere Thunderstorm WarningDDCTrego36 min
Oct 26, 9:09 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Pawnee36 min
Oct 26, 9:24 PM CDTSpecial Weather StatementDDCFord36 min
Oct 26, 9:29 PM CDTSpecial Weather StatementDDCBarber, Pratt46 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.